Aussie journalist shares 'intense' vaccine side-effect from hospital bed

·3-min read
  • Pfizer has a rare heart inflammation side effect

  • Myocarditis and pericarditis explained

  • People urged to discuss with GP if concerned about side effects

  • Australians still urged to "get vaxxed" — despite the health scare

Australian journalist Denham Hitchcock is urging Aussies to explore what Covid vaccination is best for them after being hospitalised with a heart condition in the weeks after his second Pfizer jab.

Hitchcock, who works for Seven News, described "feeling off" for a couple of weeks after receiving his second dose of Pfizer, saying his symptoms didn't start to appear until the end of the second week.

He later went to the hospital where he was diagnosed with pericarditis, which he said was a "rare" side effect.

Denham Hitchcock was hospitalsed due to a complication developed after receiving his second Pfizer dose. Source: Instagram
Denham Hitchcock was hospitalsed due to a complication developed after receiving his second Pfizer dose. Source: Instagram

Pericarditis is an inflammation of the lining around the heart. The condition occurs generally in the population and is more common in males aged between 20 and 50 years.

According to the Australian Department of Health website, the risk of myocarditis and pericarditis has been observed in people who have received mRNA COVID-19 vaccines, like Pfizer, in overseas studies.

Symptoms started a couple of weeks after his second dose

Mr Hitchcock admitted he debated whether or not to post his experience online, but decided it was important everyone know of possible side effects when deciding what vaccine to receive. 

"I'm not anti-vax," he wrote in a post to Instagram, along with pictures of himself in hospital.

"I’m PRO opening the bloody country up and to do that I don’t see any way around getting the majority of Australia vaccinated."

He then went on to describe his symptoms leading up to his hospitalisation. 

"Nearing the end of the second week my heart started to race, I was getting pins and needles in the arms, extreme fatigue and a very strange sensation of dizziness," he wrote. 

"I took Nurofen, and I kept working."

By the end of the third week after his vaccination though, Mr Hitchcock said he had gotten "steadily worse".

"Sharp chest pain — cold shivers and chills — and the dizziness was intense," he said.

"25 days after the shot and probably a little late to hospital — but here I am — diagnosed with pericarditis — or inflammation of the heart due to the Pfizer vaccine."

This content is not available due to your privacy preferences.
Update your settings here to see it.

'Rare but not isolated'

Mr Hitchcock said since being in hospital on the Gold Coast he has contacted health professionals in Sydney to discover the condition although rare, isn't isolated. 

"My present thought would be - in the current vaccine frenzy, no one is talking about this but it’s clearly happening - and if you want the vaccine and have any heart history it would be worth talking to your GP about your vaccine choice, especially as AZ is readily available and does not have this side effect," he said.

Sydney news reporter Georgia Clark also shared her diagnosis with pericarditis after having her second Pfizer vaccine early this month.

The Australia Department of Health website reminds people that the "benefits of the vaccination outweigh the risk of Covid-19" and the risk of myocarditis or pericarditis is very low. 

In a US study there were 20 documented case of myocarditis among over 2,000,000 people who were vaccinated. NSW Health confirmed AstraZeneca vaccine has not been found to be associated with an increased risk of myocarditis/pericarditis.

Do you have a story tip? Email: newsroomau@yahoonews.com.

You can also follow us on Facebook, Instagram and Twitter and download the Yahoo News app from the App Store or Google Play.

Our goal is to create a safe and engaging place for users to connect over interests and passions. In order to improve our community experience, we are temporarily suspending article commenting